Arkansas, 2017

Wildfire in Arkansas, November 27 to 28, 2017

November 27 to 28, 2017 · NWS MEG · 2 events in 2 counties and zones

Dry conditions combined with gusty winds to create a couple of large wildfires across Northeast Arkansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$85,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Dry conditions combined with gusty winds to create a couple of large wildfires across Northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 27, 12:04 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 27, 12:04 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1204 PM CST Mon Nov 27 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 958 AM CST Mon Nov 27 2017/

UPDATE...

High pressure centered over the Tennessee Valley will move east
today with low level southerly winds allowing temperatures to warm
to several degrees above average. High temperatures in the middle
to upper 60s will be common today. Rising mid level heights will
also keep fair weather in place with sunny skies expected. The
current forecast looks good and no updates are planned.

JLH

PREV DISCUSSION... /issued 405 AM CST Mon Nov 27 2017/

Dry and mild conditions will continue over the Midsouth today and
Tuesday. A fast moving upper level shortwave will bring with it a
scattered showers from Wednesday afternoon and evening. Latest
guidance has come in lower with rain amounts and coverage, as the
system deamplifies on its journey across the southern plains
Wednesday.

A northern branch shortwave will follow quickly behind the
weakening southern branch shortwave, brining scattered showers to
the Midsouth late Wednesday night into early Thursday. All models
depicted modest rain amounts, less than 1/10 inch, by Thursday
afternoon. As such, we may end up with one of the driest
Novembers in recent memory over the Midsouth. As of today and
prior to any midweek rain, a couple of Midsouth climate sites
ranked in the top 10 driest Novembers...

Jonesboro... 6th driest since 1893
Tupelo...    5th driest since 1930

Low amplitude northwest flow will prevail late week, into next
weekend. 00Z medium range models begin to diverge with respect to
a deepening longwave trof forming over the Great Basin early next
week. As has been the case with similar systems this month, the
GFS was the most progressive in lifting the longwave trof across
the CONUS, resulting in frontal-focused rain over Midsouth by
Tuesday of next week. ECMWF and Canadian models were 1 to 2 days
slower. Timing differences aside, an amplified pattern shift does
appear to be underway, with the persistent upper ridge over
northern Mexico lifting east into the into the eastern Gulf of
Mexico and a longwave trof western U.S. This would point toward a
wetter and more unsettled pattern for the Midsouth during the
early/mid December period.

PWB

&&

.AVIATION...

VFR. South winds will prevail this afternoon...lighter in the east
and a little stronger across the Delta. Speeds will diminish
after 00Z and increase again Tuesday morning.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 27, 3:07 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 AM CST Mon Nov 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
307 AM CST Mon Nov 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lawrence

When
November 27, 1:15 PM CST to 6:00 PM CST
Where
Lawrence forecast zone
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

A wildfire occurred off County Road 511 in Portia. Approximately 300 acres were burned. One seasonal hunting house was destroyed.

Wildfire, Greene

When
November 28, 1:51 PM CST to 8:00 PM CST
Where
Greene forecast zone
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

A wildfire occurred east of Paragould around East Fifth Avenue. Two homes were burned and 50-75 people were evacuated. A few people suffered minor burns.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728803, 728805.